Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 177, NWS Nashville, TN

May 13, 2011Benton County, Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 13, 2011, 5:34 PM CDT for Benton County, Humphreys County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2011, 5:34 PM CDT (22:34 UTC)
Expired
May 13, 2011, 6:00 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Humphreys County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1225 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS54 KOHX 132234
SVROHX
TNC005-085-132300-
/O.NEW.KOHX.SV.W.0177.110513T2234Z-110513T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
534 PM CDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENTON COUNTY IN MIDDLE TENNESSEE...
  WESTERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 600 PM CDT

* AT 528 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR BUENA
  VISTA...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAMDEN...
  NEW JOHNSONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3606 8822 3620 8786 3587 8774 3583 8792
      3584 8792 3585 8795 3582 8797 3582 8800
      3581 8802 3585 8803 3585 8821 3587 8822
TIME...MOT...LOC 2234Z 244DEG 24KT 3590 8812

$$

FORECASTER:13
1 follow-up statement
751 
WWUS54 KOHX 132256
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT FRI MAY 13 2011

TNC005-085-132307-
/O.EXP.KOHX.SV.W.0177.000000T0000Z-110513T2300Z/
BENTON TN-HUMPHREYS TN-
556 PM CDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HUMPHREYS AND SOUTHERN
BENTON COUNTIES WILL EXPIRE AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3606 8822 3620 8786 3587 8774 3583 8792
      3584 8792 3585 8795 3582 8797 3582 8800
      3581 8802 3585 8803 3585 8821 3587 8822
TIME...MOT...LOC 2257Z 244DEG 25KT 3597 8794

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:52 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 13, 3:52 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
352 PM CDT FRI MAY 13 2011

.SHORT TERM...AS A WEAKENING AREA OF SHOWERS WAS EXITING THE
CUMBERLAND PLATEAU THIS AFTERNOON, ANOTHER BATCH OF THUNDERSTORMS
WAS DEVELOPING JUST TO OUR WEST. THESE STORMS ARE ASSOCIATED WITH
AN UPPER LEVEL LOW PRESSURE SYSTEM, WHICH IS FORECAST TO PUSH FROM
THE MIDDLE MISSISSIPPI VALLEY TO NEAR NORTHWESTERN MIDDLE
TENNESSEE BY 12Z/SAT.

A FEW STORMS TONIGHT COULD BECOME SEVERE TONIGHT, ESPECIALLY OVER
WESTERN AREAS THIS EVENING. SPC HAS WESTERN MIDDLE TENNESSEE UNDER
A SLIGHT RISK AREA THROUGH TONIGHT.

CLOSED UPPER LOW PRESSURE SYSTEM TAKES ITS MERRY SWEET TIME
PULLING EASTWARD, AND IT STILL LOOKS LIKE A VERY COOL AND RAINY
PERIOD THROUGH MONDAY, WITH HIGHS MAINLY IN THE 60S AND LOWS
DIPPING INTO THE 40S.

.LONG TERM...THE CLOUDS AND RAIN FINALLY START TO PUSH OUT OF THE AREA
BY THE MIDDLE OF NEXT WEEK, AND WE SHOULD BE ABLE TO SQUEEZE OUT ANOTHER
COUPLE DRY DAYS BY LATE NEXT WEEK, WITH MODERATING TEMPERATURES
AND A RETURN TO SOUTHERLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      60  70  55  63 /  80  70  30  30
CLARKSVILLE    59  67  53  62 /  80  70  40  30
CROSSVILLE     59  71  54  62 /  80  70  40  40
COLUMBIA       60  70  53  66 /  80  70  30  20
LAWRENCEBURG   60  70  52  69 /  80  70  20  20
WAVERLY        59  68  53  64 /  80  70  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 13, 5:17 AM CDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT FRI MAY 13 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-141030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
517 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE WEATHER...WITH ISOLATED STORMS CAPABLE OF
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:07 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson23 min
May 13, 7:17 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson43 min
May 13, 7:50 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner115 min
May 13, 10:13 AM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett32 min
May 13, 5:32 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.